My anxiety has become unbearable so I finally took 10 mg of citalopram. 2 hours after taking it I felt suicidal, in pain, a mess.. today is day two and same thing happened again. I’m sat here and don’t know what to do..
Citalopram. You were hopefully told this drug usually takes a while to start “working”. We’re talking maybe 4-6 weeks. It sounds like you may need a different medication that you feel in less than an hour and there are a lot that fit that. If you got a prescription for the Citalopram from a Doctor, it would be a really good idea to very quickly make a call and try to get an additional/compatible medication that’s fast acting. You shouldn’t have to be in such a bad place at all. Any longer than it takes to tell the Doctor you’re in trouble, have another prescription called or faxed to your pharmacy, and you or someone get it in you, is too long to feel like that. Citalopram takes time and it doesn’t seem like you want to wait the 4-6 weeks-ish to feel better. You didn’t mention if you are taking any other medications but in order to calm down and get better for now, get one that will help today. There are several I know of and your Doctor will too. Additionally, in that Citalopram class of anti-depressants, you may want to ask about switching to one with less side effects like Excitalopram when you’re getting the additional medication you can hopefully get ASAP. Hope this helps and you’re able to fix this now.
Hello! Please follow travel's advice and contact your doctor immediately if you have suicidal ideation or thoughts of hurting yourself. This happens to some people especially if you are under 25 years of age. If she/he elects to keep you on the citalopram you may need to add another medication that is fast-acting, but bear in mind that this type of drug should only be used as directed, as needed, and for as short a time as possible as it can be habituating.
Meanwhile, it will be a while before you start feeling the benefits of the citalopram:
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve.
Citalopram (Celexa) | NAMI: National Alliance on Mental Illness"
"The side effects observed with citalopram (the active ingredient contained in Celexa) in clinical trials were generally reported as mild and transient, occurring most frequently in the first 1 to 2 weeks of therapy, and attenuating subsequently. The most commonly reported side effects were nausea, somnolence, dry mouth, increased sweating, tremor, and diarrhea".
Best regards and I hope you're feeling better soon. Wild Cat
PS, call your doctor!
- Citalopram Information for Consumers
- Citalopram Information for Healthcare Professionals (includes dosage details)
- Side Effects of Citalopram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Citalopram - I've been off it for about 2 weeks and going through moderate withdrawal symptoms like?
Updated 6 Nov 2013 • 1 answer
Updated 7 Apr 2017 • 3 answers
Updated 4 Aug 2017 • 1 answer
Updated 6 Sep 2018 • 1 answer
Updated 19 Mar 2019 • 2 answers